Kentucky, 2003Damaging Wind in Kentucky, July 10, 2003
July 10, 2003 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 10, 2:50 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 10, 2:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT WED JUL 10 2003
17Z SFC ANALYSIS SHOWS THE LARGE PARENT LOW OVER THE MIDDLE OF LAKE
MICHIGAN WITH A TRAILING COLD FRONT STRETCHING SOUTHWEST THROUGH
CENTRAL MISSOURI. CLOSER TO HOME A MESO-LOW SHOWED UP JUST SOUTH OF
CVG ASSOCIATED WITH THE DEVELOPING AREA OF THUNDERSTORMS IN THE NEW
WATCH BOX. A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE EASING
TOWARD OUR WESTERN COUNTIES WELL AHEAD OF THE FRONT. COOLING CLOUD
TOPS ON IR SATELLITE SHOW A VIGOROUS MCS OVERTAKING EAST KENTUCKY.
THIS AND ITS LEFT BEHIND OUTFLOW WILL DOMINATE MOST OF OUR WEATHER
THROUGH THE EVENING. DAMAGING WINDS WITH THESE LINEAR STORMS WILL BE
THE MAIN CONCERN WITH LARGE HAIL ALSO A POSSIBILITY. CURRENT BOX OUT
UNTIL 6 PM AND ANOTHER DUE OUT SHORTLY FOR THE REST OF THE CWA UNTIL
9 PM EDT...WILL INCLUDE AN EVENING PERIOD IN ZONES TO COVER THE
WATCHES AND NEAR TERM THUNDERSTORMS.
THE MODELS ARE IN GOOD AGREEMENT SWINGING A DEEP TROUGH FOR THIS
TIME OF YEAR THROUGH THE NORTHERN GREAT LAKES ON FRIDAY. THIS WILL
LEAVE BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION
LASTING THROUGH THE WEEKEND. THE 12Z GFS THEN WEAKENS THIS TROUGH AS
RIDGING SEEPS EAST FROM THE DESERT SOUTHWEST BY 120 HOURS. THE 00Z
GFS...THOUGH...MAINTAINS THE WESTERN RIDGE AND EASTERN TROUGH
STRUCTURE THROUGH THE EXTENDED WITH EAST KENTUCKY SITTING NEAR THE
BASE OF THE BROAD TROUGH.
STRONG TO SEVERE THUNDERSTORMS WILL CROSS INTO EAST KENTUCKY LATE
THIS AFTERNOON AND LAST INTO THE EVENING FUELED BY AMPLE LOW
LEVEL MOISTURE...A DECENT SHORTWAVE AHEAD OF THE MAIN TROUGH AND
PLENTY OF INSTABILITY. IN ADDITION...EAST KENTUCKY IS AWASH IN HIGH
PW (1.75+ INCHES) AIR THAT WILL ALLOW THE STORMS TO SQUEEZE OUT
COPIOUS AMOUNTS OF RAINFALL. WILL RUN HIGHEST POPS THIS EVENING WITH
THE CURRENT STORMS. WILL ALSO BUMP UP POPS A TAD AFTER A DROPOFF
AROUND MIDNIGHT TOWARDS MORNING AS THE FRONT CHARGES THROUGH AFTER
MIDNIGHT PERHAPS INITIATING ANOTHER SMALL LINE OF THUNDERSTORMS TO
MOVE THROUGH OUR WORKED OVER ENVIRONMENT. WHILE DRIER AIR SURGES
INTO THE STATE FRIDAY...LOW LEVEL MOISTURE WILL NOT ENTIRELY CLEAR
OUT. A NODE OF THE LAKES SHORTWAVE PUSHES THROUGH EAST KENTUCKY
FRIDAY EVENING AND OVERNIGHT...BUT WILL KEEP POPS LOW FOR NOW. A
SLIGHTLY BETTER CHANCE WILL BE HAD SATURDAY AS WEAK VORTICITY
CONTINUES TO STREAM THROUGH...BUT WARMER MID LEVEL TEMPERATURES
SATURDAY AFTERNOON MAY KEEP THIS ACTIVITY IN CHECK SO WILL PLAY IT
AS JUST A SLIGHT CHANCE. THIS THEME OF DIURNALLY DRIVEN LOW CHANCE
OF THUNDERSTORMS CONTINUE THROUGH THE EXTENDED WITH TEMPERATURES
GRADUALLY REBOUNDING INTO THE MIDDLE 80S BY THE MIDDLE OF NEXT
WEEK.
MOS TEMPS ARE SIMILAR THROUGH THE PERIOD. MAV AND MET NUMBERS SEEM
TOO COOL FOR SATURDAY THOUGH WILL GO WITH OR JUST ABOVE NGM MOS.
GENERALLY WENT ABOVE FOR POPS THIS EVENING...HIGHER THAN NGM MOS FOR
SATURDAY POPS BUT LOWER THAN THE WETTER NUMBERS FROM THE MET.
AS FOR IFPS/GFE GRIDS...PERFORMED MY USUAL POPULATION OF MESOETA
TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. MASSAGED THESE TO
BETTER MATCH CCF POINTS AND ELEVATIONAL DIFFERENCES. REST OF GRIDS
IN GREAT SHAPE JUST BUFFED SKY AND FINE TUNED POPS THROUGH THE
FORECAST.
PRELIMINARY CCF NUMBERS:
LOZ 068/082 062/082 061 721
JKL 068/080 061/083 062 721
.JKL...SEVERE THUNDERSTORM WATCH FOR KYZ044-050>052-058>060-068-
069-079-080-083>085-104-106-108-111-114 UNTIL 6 PM EDT.
GREIF
============================================================
PREVIOUS DISCUSSIONS FOLLOW:
------------------------------------------------------------
1250 PM EDT WED JUL 10 2003
CONVECTION FIRING ACROSS CNTRL KY AND CNTRL/WRN TN. THIS IN AN AREA
THAT WAS ONLY COVERED BY LOW CLOUDS THIS MORNING. HEATING OF LOW
CLOUD TOPS HAS RESULTED IN ELEVATED CONVECTION THAT BUILT DOWN WITH
MIXING AS WELL AS UP. FNT STILL TO THE WEST THAT WILL CONTINUE
MOVING EAST AND THIS WILL KEEP US UNDER THE GUN FOR CONTINUED
ACTIVITY THROUGH A GOOD PORTION OF THE EVENING AND NIGHT. UPDATE
ALREADY OUT TO REMOVE FIRST PERIOD TIME SENSITIVE WORDING AND TO ADD
WATCH.
DUSTY
------------------------------------------------------------
450 AM EDT WED JUL 10 2003
GENERAL WEATHER PATTERN FEATURES PERSISTENT STRONG WESTERN CONUS
RIDGE AND DEEPENING EASTERN TROUGH. A COUPLE OF S/WS PASSING
THROUGH THE UPPER MISSISSIPPI VALLEY WILL AID IN THIS DEVELOPMENT.
AS OF 06Z...LOW PRESS CENTER LOCATED OVER SE MN WITH THE MAIN COLD
FRONT EXTENDING SW THROUGH NEB. AHEAD OF THIS, REMNANTS OF LAST
NIGHTS MCS MOVING SE THROUGH IN/IL/OH. SEVERE THREAT WITH THIS HAS
DIMINISHED...BUT HEAVY RAIN THREAT IS STILL PRESENT. THE LAST HOUR
HAS SEEN WARMING CLOUD TOPS AND SHRINKING STRATIFORM AREA. MANY
MESOSCALE FEATURES OUT AHEAD OF MAIN COLD FRONT WAITING FOR THE
ATMOS TO RECOVER THIS AFTERNOON.
E KY HAS BEEN SPARED THE PAST SEVERAL DAYS WITH THE MCS TRACK TO OUR
NORTH ALONG STATIONARY BOUNDARY AND THEREFORE THE AREA HAS NOT BEEN
WORKED OVER AT ALL. A FEW TSRA THIS MORNING WILL NOT BE ENOUGH TO
REDUCE THE POSSIBLE SEVERE THREAT FOR THIS AFTERNOON.
CHALLENGES TODAY ARE POPS AND TEMPS. AFTER CURRENT TSRA MOVE
THROUGH THE AREA...EXPECTING A BRIEF LULL IN ACTIVITY BEFORE
INCREASING AGAIN THIS AFTERNOON WITH DEVELOPMENT AHEAD OF MAIN COLD
FRONT. TEMPS WILL DEPEND ON THE LENGTH OF THIS LULL IN ACTIVITY.
THEREFORE, OPENED RANGE TO TRY AND EMBRACE THE DIFFERENT OUTCOMES.
AREA IS IN HPC ISOLATED EXCESSIVE RAINS WITH PWS ABOVE THE 1.5 INCH
MARK UP UNTIL FROPA. FROPA STILL PROGGED TO BE THIS EVE/NIGHT.
USED HEAVY RAIN WORDING IN ZONES. AREA ALSO IN SLIGHT RISK FOR
SEVERE TS THIS AFTERNOON/EVE.
ONLY CHANGE MADE TO THE EXTENDED WAS TO ADD SLIGHT CHC POPS FOR SE
COUNTIES ON SAT NIGHT/SUNDAY. INDICATIONS ARE FOR A WEAK FRONT TO
SLIDE THROUGH. HAVE INCREASED CLOUDS IN ASSOCIATION WITH THIS CWA
WIDE, BUT INSERTED POPS ONLY FOR HIGHER TERRAIN COUNTIES...THIS MAY
BE THE EXTRA LIFT NEEDED FOR PRECIP DEVELOPMENT.
OUDEMAN
------------------------------------------------------------
1025 PM EDT WED JUL 9 2003
SHOWERS AND THUNDERSTORMS STILL ACTIVE AROUND THE AREA. PRECIP IN
SOUTHERN CWA APPEARS TO BE DIMINISHING. HOWEVER...ALSO APPEARS THAT
MORE SHOWERS MAY BE TRYING TO DEVELOP TO THE WEST AND SOUTHWEST ON
REGIONAL RADAR. JUST THE SAME...MAY NEED TO LOWER POPS IN THE SOUTH
LATER IF REDEVELOPMENT DOES NOT OCCUR. NORTHERN CWA STILL CLOSE
ENOUGH TO ACTIVITY AROUND OHIO RIVER TO JUSTIFY CURRENT POPS. IN
ADDITION...ACTIVITY SEEN ALL THE WAY BACK INTO IL MOVING
EAST-SOUTHEAST. CONSEQUENTLY...WILL ONLY UPDATE TO REMOVE SEVERE
THUNDERSTORM WATCH FROM NORTHERN MOST COUNTIES IN CWA FOR NOW.
RAY
Hazardous weather outlook, Jul 10, 5:35 AM EST, 10 hours 55 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
635 AM EDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT IN
ASSOCIATION WITH A COLD FRONT. THE STORM PREDICTION CENTER HAS
INDICATED THAT EASTERN KENTUCKY IS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS. SOME STORMS THIS AFTERNOON AND EVENING MAY REACH
SEVERE LIMITS WITH THE MAIN THREAT BEING DAMAGING WINDS...AND AN
ISOLATED CHANCE OF PENNY TO NICKEL SIZE HAIL. THERE WILL BE PERIODS
OF HEAVY RAIN WITH AN ISOLATED RISK THAT THIS RAIN WILL PRODUCE
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE THAT SHOWERS AND THUNDERSTORMS WILL LINGER INTO
FRIDAY MORNING BEFORE A COLD FRONT COMPLETELY PASSES THROUGH THE
AREA.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHEASTERN
KENTUCKY ON SUNDAY. ON WEDNESDAY...THERE IS A CHANCE FOR
THUNDERSTORMS ACROSS EASTERN KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
IN ADDITION TO SEVERE WEATHER REPORTS.
OUDEMAN
In the hours before
Local storm report, Jul 10, 3:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
445 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 4 W SOMERSET KY WIND DAMAGE
07/10/03 PULASKI SEVERAL TREES DOWN
REPORTED BY COUNTY
EMERGENCY MANAGER.
RAYLocal storm report, Jul 10, 3:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
458 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM 4 N WHITLEY CITY KY WIND DAMAGE
07/10/03 MCCREARY TREES BLOWN DOWN. REPORTED
BY SPOTTER.
0445 PM WEST LIBERTY KY WIND DAMAGE
07/10/03 MORGAN LARGE LIMBS BLOWN DOWN.
REPORTED BY SPOTTER.
0415 PM SOMERSET KY FLOOD
07/10/03 PULASKI URBAN STREET FLOODING IN
SOMERSET AREA. REPORTED BY
COUNTY EMERGENCY MANAGER.
RAYLocal storm report, Jul 10, 4:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
511 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 5 W STEARNS KY WIND DAMAGE
07/10/03 MCCREARY TREES DOWN. REPORTED BY
DISPATCH.
RAYLocal storm report, Jul 10, 4:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
526 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM SALYERSVILLE KY WIND DAMAGE
07/10/03 MAGOFFIN TREE DOWN IN SALYERSVILLE.
REPORTED BY DISPATCH.
0519 PM 5 NE SALYERSVILLE KY WIND DAMAGE
07/10/03 MAGOFFIN TREE DOWN. REPORTED BY
DISPATCH.
RAYThunderstorm Wind, Martin
- When
- July 10, 4:30 PM EST
- Where
- Martin County, 3 mi N of Beauty
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.900, -82.433
A tree fell on a house and a utility pole blew down on another residence on Lower Poplar Fork, off of Highway 2031.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 10, 20033 deaths · $269,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Flooding in Ohio, July 10, 2003$859,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Tornadoes and Flash Flooding in Virginia, July 10, 2003$13,000 · F1 · 24 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373123.